Thunderstorm Wind, Carbon
- When
- June 27, 5:20 PM EST
- Where
- Carbon County, Ashfield
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.783, -75.717
A severe thunderstorm knocked down several trees and caused interruptions to phone and power services in East Penn Township.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down several trees and caused interruptions to phone and power services in East Penn Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 27, 2:22 PM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 322 PM EDT THU JUN 27 2002 SEEMS LIKE GROUNDHOG DAY (ALL OVER AGAIN) AS A REPLAY OF YDA/S WX IS ONGOING TO SOME EXTENT...BUT FNT ARRIVING TNGT SHUD CAUSE LIKELY POPS ALL ZONES AT SOME POINT TNGT. ENHANCED WORDING WAS CONCENTRATED ON CNTRL AND NRN ZONES...THINKING THAT SVR CHARACTERISTICS MIGHT WANE TWD/AFT MIDN SPCLY SERN ZONES...PERHAPS MORPHING INTO A HVY RAIN EVENT BUT LO CONFIDENCE ON THAT. OTHERWISE FNT HANGS UP FRI OVR CNTRL AND SRN AREAS SO WL CONT A CHC OF RW/TRW...AS ANY ACTIVITY MAY BE AIDED BY S/WV MOVG ACRS THE CWA. FOR NWRN ZONES WL FCST LESS THAN 30 POP. FAIR WX FRI NITE AND SAT...AND INTO THE XTDD PD XCP FOR CHC POPS TUE AND WED NRN ZONES. TEMPS...MOS IS WARMER FOR FRI THAN PREV RUNS AND IS GENLY ACCEPTED ALL PDS. SCA ON CSTL WATERS SANDY HOOK NJ TO FENWICK ISLAND DE. MPO 63 80 59 83 / 60 20 0 0 ABE 69 86 62 88 / 60 20 0 0 RDG 70 87 64 89 / 60 20 0 0 PHL 73 90 68 90 / 60 30 0 0 12N 67 85 61 87 / 60 20 0 0 SMQ 71 88 66 89 / 60 20 0 0 TTN 72 89 67 89 / 60 30 0 0 MIV 72 89 65 88 / 60 30 0 0 ACY 71 87 69 85 / 60 30 0 0 ILG 72 89 67 89 / 60 30 0 0 DOV 73 88 68 87 / 60 30 0 0 GED 73 90 68 88 / 60 30 0 0 ESN 72 89 68 88 / 60 30 0 0 .PHI...SCA CSTL WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE.
NJZ001-007>010-012>015-017>020-026-027-PAZ054-055-060>062-067>071- 280000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 145 PM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT... A WEAK FRONT IN THE LEE OF THE APPALACHIAN MOUNTAINS COMBINED WITH THIS AFTERNOON/S HEAT...AS WELL AS THE HIGH HUMIDITY THAT CONTINUES IN THE AIRMASS OVER US...SHOULD RESULT IN THE DEVELOPMENT OF STRONG AND SOME WIDELY SCATTERED SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT. FOR THIS REASON THE STORM PREDICTIONS CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE EASTERN HALF OF PENNSYLVANIA AND THE NORTHERN TWO-THIRDS OF NEW JERSEY. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...IN EASTERN PENNSYLVANIA...CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON... CHESTER...MONTGOMERY...BUCKS...DELAWARE AND PHILADELPHIA. IN NEW JERSEY THE WATCH INCLUDES SUSSEX...WARREN...MORRIS...HUNTERDON... SOMERSET...MIDDLESEX...MERCER...MONMOUTH...BURLINGTON...OCEAN... CAMDEN AND GLOUCESTER AS WELL AS THE ADJACENT COASTAL WATERS. THE PRIMARY THREAT FROM ANY THUNDERSTORMS SHOULD BE VERY STRONG WIND GUSTS...BUT HEAVY RAIN FREQUENT LIGHTNING AND LARGE HAIL ARE ALSO POSSIBLE WITH THE THUNDERSTORMS. HEAVY RAIN COULD CAUSE LOCALIZED FLOODING SINCE THE ATMOSPHERE IS SO HUMID THROUGH A DEEP LAYER. THUNDERSTORMS ARE EXPECTED TO BE SCATTERED DURING MID AND LATE AFTERNOON...WITH THE MOST ACTIVITY OVER THE HIGHER TERRAIN OF EASTERN PENNSYLVANIA AND NORTHWESTERN NEW JERSEY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THROUGHOUT EASTERN PENNSYLVANIA AND NEW JERSEY AS A COLD FRONT MOVES SLOWLY INTO THE REGION FROM THE NORTHWEST. BUT THE GREATEST THREAT FOR SEVERE WEATHER WILL OCCUR PRIOR TO SUNSET TODAY. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. TFG
DEZ001>004-MDZ008-012-015-019-020-NJZ016-021>025-280200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 600 PM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT... A WEAK FRONT IN THE LEE OF THE APPALACHIAN MOUNTAINS COMBINED WITH THIS AFTERNOON/S HEAT...AS WELL AS THE HIGH HUMIDITY THAT CONTINUES IN THE AIRMASS OVER US...HAS DEVELOPED A SQUALL LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS FROM THE LOWER SUSQUEHANNA VALLEY INTO WESTERN MARYLAND. THIS LINE WILL MOVE ACROSS THE WATCH AREA DURING THIS EVENING REACHING THE MARYLAND EASTERN SHORE BETWEEN 630 PM AND 8 PM ...DELAWARE AND SOUTHERN NEW JERSEY BETWEEN 730 PM AND 9 PM. FOR THIS REASON THE STORM PREDICTIONS CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MARYLAND...DELAWARE AND THE SOUTHERN THIRD OF NEW JERSEY. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...IN SOUTHERN NEW JERSEY SALEM...ATLANTIC...CUMBERLAND AND CAPE MAY...IN DELAWARE NEW CASTLE...KENT AND SUSSEX AND IN MARYLAND CECIL...KENT...QUEEN ANNES...TALBOT AND CAROLINE. THE PRIMARY THREAT FROM ANY THUNDERSTORMS SHOULD BE VERY STRONG WIND GUSTS...BUT HEAVY RAIN FREQUENT LIGHTNING AND LARGE HAIL ARE ALSO POSSIBLE WITH THE THUNDERSTORMS. HEAVY RAIN COULD CAUSE LOCALIZED FLOODING SINCE THE ATMOSPHERE IS SO HUMID THROUGH A DEEP LAYER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. TFG
The Philadelphia radar (KDIX), 145 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308195.